Refractory amiodarone-induced thyrotoxicosis causing malignant arrhythmias, treated with therapeutic plasma exchange-bridged thyroidectomy.
Bisma Nazir, Myint Aye, Yasir Ihsan et al.
✦ AI-curated · Sources linked
Case in brief
A man in his mid-60s with severe cardiomyopathy developed refractory amiodarone-induced thyrotoxicosis, leading to recurrent ventricular tachycardia. Despite high-dose thionamides, glucocorticoids, and adjunctive therapies, his condition remained life-threatening. Total thyroidectomy was performed, with therapeutic plasma exchange used as a bridging therapy to improve his biochemical status and reduce surgical risks.
What made this case unusual
The case presented overlapping features of type 1 and type 2 amiodarone-induced thyrotoxicosis, complicating the diagnosis and management.
Diagnostic / clinical pearl
Clinicians should consider the potential for mixed-type amiodarone-induced thyrotoxicosis in patients with complex presentations, especially those with underlying cardiac conditions.
Why it matters
This case emphasizes the importance of multidisciplinary approaches and innovative bridging strategies, such as therapeutic plasma exchange, in managing severe, refractory thyrotoxicosis.